# SDR 2011FA0000292

- Difficulty date: May 6, 2011
- Submitted: May 6, 2011
- Operation: General aviation
- Aircraft: N817JB
- Make and model: Piper PA-23-250
- Aircraft serial: 274561
- Aircraft time: 4,200 hours
- System (JASC): 2497 · Electrical Power System Wiring
- Part: Wire
- Condition: Shorted
- Location: Alternator
- Stage of operation: CR
- How discovered: O
- Nature of condition: H
- Precautionary procedure: A

## Discrepancy

WHILE IN FLIGHT THE RT ALTERNATOR FIELD HOT WIRE SHORTED TO GROUND IN THE ALTERNATOR.  MAIN VOLTAGE REGUALTOR BREAKER TRIPED.  A RESET ALSO RESULTED IN A TRIP.  SWITCHING TO THE AUX VOLTAGE REGULATOR GAVE THE SAME RESULTS.  A COMPLETE LOSS OF ELECTRICAL POWER RESULTED WITHIN A VERY SHORT TIME DUE TO NO CHARGING FROM EITHER ALTERNATOR.  IN THE ACFT BOTH FIELD HOT WIRES ARE ELECTRICALLY TIED TOGETHER AT THE VOLTAGE REGULATORS.  A SHORT TO GROUND ANYWHERE IN EITHER FIELD HOT WIRE CAUSES THE VOLTAGE REGULATOR TO TRIP AND STAY TRIPED RESULTING IN NO CHARGING FROM EITHER ALTERNATOR. THIS IS A DESIGN FLAW IN THE CHARGING/WIRING SYS OF THE ACFT.  A VERY SIMPLE AND INEXPENSIVE SOLUTION WOULD BE TO PLACE A BREAKER OR SWITCH IN THE FIELD HOT WIRES COMING FROM THE VOLTAGE REGULATOR AND LOCATE THEM ON THE ELECTRICAL PANEL IN THE COCKPIT. THE PILOT WOULD THEN HAVE THE ABILITY TO ISOLATE THE FAILED SHORTED HOT WIRE AND CONTINUE TO GENERATED ELECTRICAL POWER FROM THE OTHER ALTERNATOR.
